Washington, 2018Debris Flow and Heavy Snow in Washington, March 1 to 3, 2018
March 1 to 3, 2018 · NWS OTX · 18 events in 5 counties and zones
Beginning during the evening of the 28th of February and continuing through the 1st of March a slow moving frontal band brought an extended period of wet snow to the Cascades, The Okanogan Highlands and the Northeast Mountains and the higher terrain above the western Columbia and the Okanogan River valleys. The accumulating snow was very elevation dependent with only a few hundred feet elevation…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beginning during the evening of the 28th of February and continuing through the 1st of March a slow moving frontal band brought an extended period of wet snow to the Cascades, The Okanogan Highlands and the Northeast Mountains and the higher terrain above the western Columbia and the Okanogan River valleys. The accumulating snow was very elevation dependent with only a few hundred feet elevation making the difference between little or no accumulation and accumulations of upwards of a foot of very wet heavy snow. In the lower valleys mostly rain fell, and the saturated ground triggered a local debris flow near Omak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 7:51 PM PST, 4 hours 9 minutes earlier.
Area forecast discussion, Feb 28, 7:51 PM PST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
751 PM PST Wed Feb 28 2018
.SYNOPSIS...
Big weather changes arrive overnight and last into Friday. This
includes heavy snow across north central Washington and periods of
rain and snow for the Panhandle and eastern third of Washington.
Snow showers expected through Monday. Temperatures remain on the
cool side through next week. Drier weather possible by next
Tuesday.
&&
.DISCUSSION...
Made some tweaks to the forecast for tonight mainly to increase
snow levels a little bit in the lee of the Cascades. Surface
temperatures have started out a couple of degrees warmer before
onset of precipitation that previously thought. Lowest valley
locations such as those areas down near the Columbia River have
started out as rain this evening. It is still expected that even
these lowest elevations will see at least a mix of some snow late
tonight into early Thursday morning. I don't expect much
accumulating snow though below 1500 feet, especially on roads.
/SVH
&&
.AVIATION...
00Z TAFS: Radar shows light returns spreading east of the Cascades
with light rain/snow arriving for KEAT to KMWH. Anticipate a
gradual lowering of cigs and vsbys overnight as precipitation
increases and a warm front slowly pushes in from the south.
Delayed timing a couple hours with light showers starting off
before main precipitaiton band arrives. The brunt of the
precipitation spans the eastern TAF sites with a return of
IFR/MVFR conditions as precipitation starts as -SN with a
transition to -RA after 18z-21z. Precipitation will taper off in
near KEAT and KMWH late in the afternoon. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 39 30 38 24 39 / 90 90 100 50 10 10
Coeur d'Alene 30 39 30 38 23 40 / 60 90 70 80 20 20
Pullman 33 42 31 39 24 39 / 60 70 60 60 10 10
Lewiston 37 49 33 45 29 44 / 20 30 50 60 10 10
Colville 31 40 31 40 25 41 / 100 100 90 60 30 20
Sandpoint 30 39 30 38 24 39 / 50 90 70 70 40 20
Kellogg 28 39 28 37 22 38 / 40 70 70 80 10 20
Moses Lake 36 47 29 46 26 45 / 90 70 40 60 10 10
Wenatchee 34 44 31 43 26 42 / 100 70 40 90 20 10
Omak 34 40 28 40 26 40 / 100 100 90 70 50 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Friday for Northern
Panhandle.
Winter Weather Advisory until 10 AM PST Thursday for Coeur
d'Alene Area.
WA...Winter Storm Warning until 10 PM PST Thursday for East Slopes
Northern Cascades.
Winter Weather Advisory until 10 AM PST Thursday for Okanogan
Valley-Wenatchee Area.
Winter Weather Advisory until 10 AM PST Thursday for Spokane
Area.
Winter Storm Warning until 4 AM PST Friday for Northeast
Mountains-Okanogan Highlands.
Winter Storm Warning until 10 AM PST Thursday for Waterville
Plateau.
Winter Weather Advisory until 4 AM PST Friday above 4000 feet
for Northeast Blue Mountains.
&&Hazardous weather outlook, Feb 28, 6:08 AM PST, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 AM PST Wed Feb 28 2018
IDZ001-004-WAZ037-038-042-011415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
608 AM PST Wed Feb 28 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
A winter storm will arrive this afternoon over the Cascades and
spread eastward this evening. This storm will bring heavy snow
accumulations to the mountains with moderate to locally heavy
valley accumulations.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Further weak to moderate storm systems have the potential to bring
light to moderate snow accumulations late this week and into the
weekend...with periods of slippery travel likely.
IDZ002-003-026-027-WAZ031>036-041-043-044-011415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
608 AM PST Wed Feb 28 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A winter storm will arrive this evening and last through
Thursday. This storm may bring moderate to locally heavy snow
accumulations to the higher terrain of the Columbia Basin.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Further weak to moderate storm systems have the potential to
bring light snow accumulations late this week and into the
weekend...with periods of slippery travel possible in the
mornings this weekend.
Heavy Snow, East Slopes Northern Cascades
- When
- March 1, 12:00 AM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
An observer at Holden Village recorded 16.0 inches of new snow accumulation from the evening of February 28th through the morning of March 2nd when precipitation tapered off.
Heavy Snow, East Slopes Northern Cascades
- When
- March 1, 12:00 AM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
An observer at Mazama recorded 4.7 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 1, 12:00 AM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer at Winthrop reported 7.0 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 1, 12:00 AM PST to March 2, 9:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Social Media
A member of the public 6 miles northeast of Conconully reported 18.0 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Social Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A member of the public near Chesaw reported 6.0 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer near Boyds reported 17.0 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer near Aeneas reported 8.2 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 7 miles east of Tonasket reported 5.5 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 4 miles north of Republic reported 16.5 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 8 miles north of Republic reported 14.2 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 1, 12:00 AM PST to March 2, 9:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- SNOTEL
The Salmon Meadows SNOTEL site reported 21.0 inches of new snow accumulation from this storm system.
Heavy Snow, Okanogan Valley
- When
- March 1, 12:00 AM PST to March 2, 7:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Public
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A member of the public 6 miles south of Okanogan reported 12.0 inches of new snow accumulation.
Heavy Snow, Okanogan Valley
- When
- March 1, 12:00 AM PST to March 2, 7:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A spotter on the heights above the Okanogan River 3 miles southeast of Malott reported 26.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 1, 12:00 AM PST to March 2, 9:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public 6 miles west of Orin reported 9 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 1, 12:00 AM PST to March 2, 9:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Clayton reported 4.8 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 1, 12:00 AM PST to 9:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The COOP observer at Republic recorded 14.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 1, 12:00 AM PST to March 2, 3:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North ski resort reported a storm total snow accumulation of 34.0 inches.
Debris Flow, Okanogan
- When
- March 2, 5:45 PM PST to March 3, 7:00 AM PST
- Where
- Okanogan County, 2.87 mi SE of (4om)omak Arpt to 2.61 mi ESE of (4om)omak Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 48.446, -119.469
A debris flow caused by heavy rain on a saturated hillside blocked the Omak River Road one mile south of the intersection with State Route 97.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737072, 737073, 737074, 737084, 737087, 742230, 742231, 742232, 742234, 742236, 742238, 742250, 742251, 742257, 742258, 742264, 742266, 746815.